This site is intended for healthcare professionals

2288 pages added, reviewed or updated during the last month (last updated: 20/4/2021)

2288 pages added, reviewed or updated during the last month (last updated: 20/4/2021)


Medical search

ototoxic drugs

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

Certain drugs may interfere with the normal mechanisms of hearing or balance, some irreversibly. Often, the first indication of ototoxicity is tinnitus, followed by gradual sensorineural hearing loss, or vertigo, or both.

The most commonly used ototoxic drugs are the aminoglycosides.

In general, wherever possible, non-ototoxic alternatives should be sought. Otherwise, monitor closely serum levels, and perform serial audiography. Avoid possible ototoxic synergism for example, an aminoglycoside and loop diuretic.

You should be especially wary of the risk of ototoxicity if:

  • excretion is impaired due to renal disease
  • the patient is bedbound in which case, vestibular effects will not be apparent until the patient finally tries to stand up

Last reviewed 01/2018

Links: